Washington, 2014

Heavy Snow in Washington, January 28 to 29, 2014

January 28 to 29, 2014 · NWS OTX · 4 events in 4 counties and zones

A deepening shortwave trough of low pressure spun up a low pressure system at the surface. This low pressure system swung through a strong warm front that tapped into an atmospheric river with sub-tropic origins out of the Pacific Ocean.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deepening shortwave trough of low pressure spun up a low pressure system at the surface. This low pressure system swung through a strong warm front that tapped into an atmospheric river with sub-tropic origins out of the Pacific Ocean. There were two regions in eastern Washington that experienced heavy snowfall with most other areas seeing rain or light snowfall before transitioning over to rain. The first area to receive heavy snowfall was in the lee of the northern Cascade Mountains. Thermal profiles during the event for this area supported snow due to cold air damning. Strong warm air advection across the basin resulted in mostly rain with heavy snow observed further north where temperatures were colder across the Spokane area and northeast mountains of Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 4:00 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 28, 4:00 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST Tue Jan 28 2014

.SYNOPSIS...
The weather will deteriorate into a wintry mix of precipitation as
a moist pacific storm system over-runs the stagnant low level
clouds and fog by this evening. Snow and freezing rain will
overtake much of the region and continue into Wednesday. This
wintry combination will make for hazardous travel across much of
the region. Conditions will begin to improve during the afternoon
as drier and warmer air begins to spill over the Cascades. A
gradual improvement to simply cool and showery conditions will
begin on Thursday. Cool and unsettled conditions will continue
through next weekend.

&&

.DISCUSSION...
Tonight and Wednesday...Ahh what a messy situation awaits the
region. Very impressive atmospheric river continues to meander
toward the Washington/Oregon coast late this afternoon...with a
deepening shortwave trough currently moving east of 140w per water
vapor satellite. As this shortwave pushes toward the coast it will
rapidly deepen a surface low off the coast and create a strong
warm frontal boundary initially over SW Washington. Precipitation
from the front will gradually spread NE with time. The timing has
been slowing considerably of late due to the offshore
strengthening...so we have delayed the onset of the winter
headlines. Significant model differences remain with respects to
precipitation type...however at least the timing and precipitation
amounts are becoming increasingly similar. As the warm front
tracks into the region a broad precipitation shield will develop
over all locations. Although all locations will see precipitation
the heaviest amounts still look like they will occur near the
Cascade Crest and the Idaho Panhandle. Through tomorrow afternoon
we should see precipitation amounts ranging from a quarter to half
inch over much of the region with amounts nearing an inch at the
Cascade Crest and the Idaho Panhandle. While our confidence is
high in precip occurring and fairly confident about amounts...we
are far less confident about precip type due to large model
differences in the models and a poor handling of the temperatures
in the sub- inversion layer.

The NAM and the GFS both want to keep the precipitation in the
form of snow north of Highway 2...which is consistent. They also
strongly hint at freezing rain for much of the event for locations
in the lee of the Cascades...Wenatchee area...and lower Columbia
Basin. There will also be a transition from freezing rain to rain
over most locations across the Basin south of Highway 2...the
Palouse...Blues...and even the higher terrain above Lewiston.
Not sure how long it will last in those latter locations...however
based on current temps...it seems a few hours will be possible
before warmer air moves in. Over the Spokane/CdA area...the
forecast is quite tricky. A observed ACARS sounding around midday
showed the warm tongue was much more pronounced and moist around
800 mbs than model solutions were showing and this could come into
play later this evening once the precip starts. If the warm
tongue grows increasingly warmer...then we'd be looking at a
freezing rain sounding...however if things maintain themselves
we'd mostly see snow. This has been a model trend of late and
consequently we have beefed up the snow totals. We decided to
upgrade CdA to a winter storm warning with snowfall amounts from
4-7 inches possible through tomorrow afternoon. Closer to Spokane
we put totals in the 3-5 inch range which is consistent with a
heavily worded advisory. Suffice it to say...travel conditions for
tomorrow will be messy across most of the Inland NW.

The precipitation will gradually taper off from west to east after
late morning as the deep surface low tracks over the Crest and
mixes out whatever cold wedges are in place near the ground. Near
the crest and the Idaho Panhandle...the precipitation will likely
continue through most of the day. fx

Wednesday Night through Friday Night: The region remains in a
rather active pattern through Thursday as moisture
continues to push into the region off of the Pacific. Throughout
the early parts of this period the conditions will be influenced
by a remnant weak surface and upper low pressure center that will
help keep enough instability in place to promote further snow
showers. Coupled with this instability, decent isentropic lift and
topographic influence should be enough to keep snow going in the
NE WA and Panhandle mountains. Wednesday night we will continue to
see enough remnant southwest flow to keep the snow levels above
the southern valley floors and start to see the transition back to
snow around the Spokane area. For now I feel the transition line
will be from Spokane to Grand Coulee with areas to the north
remaining as snow. Moving into Thursday morning we will start to
see increased northwest flow moving into the area which will help
to bring the snow levels back down to most central and east
central WA valley floors. The one notable change in the air masses
will be the amount of associated moisture. The SW flow brought
abundant moisture whereas the NW flow will be rather dry in turn slowly
diminishing the chances for precipitation throughout Thursday.
Although some light snow showers will still be likely for parts of
eastern Washington, overall snow totals are expected to remain
below an inch or two minus some localized higher amounts for this period.
The areas that will likely see increased snow amounts from this
flow pattern would be locations in the northern and central
Panhandle (highest in Central Panhandle Mtns). The winter storm
warning in place will continue through Thursday afternoon to cover
the snow potential for these areas.

Moving into Thursday evening we really start to see the dry air
take over the forecast as chances for precip decreases from NW to
SE. By Friday the mentionable chance for precip has left the
region and we sit under a cool dry NW flow. As sky cover slowly
starts to break up we will see temperatures reflect this.
Overnight temps were lowered and will fall significantly below
normal values and highs will struggle to make it above freezing
for most locations Thursday and Friday nights. For temperatures I
remained above most MOS guidance as I felt the cool off seemed
quick given our conditions, but if guidance continues to give low
values, the forecast may need to be lowered further. Winds look to
become breezy for the Basin, Palouse and into the Spokane area
Wednesday afternoon and persist through the overnight hours, but
should not be anything major to note. /Fliehman

Saturday to Tuesday: Colder than normal temperatures mark this
period, especially toward Tuesday when guidance shows values more
than 10 degrees below normal. From time-to-time this period there
will be the threat of light snow. The region remains in a north to
northwest flow with a broad low dominating central and eastern
Canada. Occasional impulses rounding the backside of this feature
slip across the region, triggering those occasional light snow
chances. The stronger of these disturbances pass sometime between
late Sunday into Monday. There is disagreement on the precise
timing. Yet generally models paint the higher threat across the
central Panhandle through southeast WA. The lack of deep moisture,
however, should keep the snow amounts light.

Winds begin to increase from the northeast behind the wave Monday
into Tuesday. This is when models advertise the colder modified
Arctic air begins to infiltrate the region. While the core of the
colder air appears to remain east of the Continental Divide, it
still pushes 850mb temperatures between -8 and -13C into the
region. Some guidance indicates even colder air. Overall this
supports temperatures some 10-15 degrees below normal. Stated
another way, highs by Tuesday may struggle to get out of the mid-
20s, with lows in the single digits and teens in other areas. With
breezy conditions this could also make things feel even colder.
There it still opportunity for models to back off on this solution
so stay tuned. /J. Cote'

&&

.AVIATION...
00Z TAFS: Warm front to spread a mixed bag of precipitation across
the Inland Northwest tonight and Wednesday. Isolated snow showers
or, more likely, flurries, will linger about eastern WA and north
ID early this evening. The broader precipitation shield develops
later this evening into the early overnight from the west/southwest.
It may begin to develop as early as 02-05Z, but the better threat
of significant precipitation develops between 06-11Z, accompanied
by primarily IFR cigs. As for p-type, mainly snow is expected
around COE, though some rain may mix in Wednesday afternoon. For
GEG to SFF look for snow, transitioning to a few hours of a snow
freezing rain mixed toward morning, before mainly rain or a
rain/snow mix toward early to mid afternoon. Some moderate snow
accumulations are expected...especially overnight and early
Wednesday. Similar transitions are expected near PUW, though snow
amounts are expected to be lighter here. Mainly rain is expected
near LWS. A longer period of freezing rain will be a greater
threat toward MWH and EAT, with the potential for moderate icing.
The possible bust in the forecast come with the temperature
profiles. If warmer air intrudes quicker aloft, there could be
more freezing rain further north; if the lower levels warm up
quicker the window for freezing rain and snow could be lower,
lessening overall impacts. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  34  28  33  23  31 / 100 100  50  40  20  10
Coeur d'Alene  27  33  29  34  22  33 / 100 100  50  50  30  20
Pullman        28  38  31  37  26  34 / 100 100  60  50  40  20
Lewiston       34  43  34  42  29  40 / 100 100  40  40  30  20
Colville       29  34  27  32  21  31 /  80  90  40  40  20  10
Sandpoint      27  32  28  30  21  31 /  80 100  60  60  40  10
Kellogg        28  33  28  33  23  32 /  90 100  70  70  50  20
Moses Lake     29  38  29  38  25  36 / 100  80  10  20  10  10
Wenatchee      31  35  29  38  25  36 / 100  90  10  20  20   0
Omak           29  34  27  34  22  32 /  90  90  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

     Winter Storm Warning from 10 PM this evening to 4 PM PST
     Thursday for Northern Panhandle.

     Winter Storm Warning from 9 PM this evening to 4 PM PST Thursday
     for Central Panhandle Mountains.

     Winter Storm Warning from 10 PM this evening to 4 PM PST
     Wednesday for Coeur d'Alene Area.

WA...Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Lower Garfield and Asotin Counties-Moses Lake
     Area-Northeast Blue Mountains-Okanogan Highlands-Okanogan
     Valley-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning from 10 PM this evening to 4 PM PST
     Thursday for Northeast Mountains.

     Winter Weather Advisory from 7 PM this evening to 4 PM PST
     Wednesday for Spokane Area.

     Winter Weather Advisory until 10 AM PST Wednesday for East
     Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 28, 4:45 PM PST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PST TUE JAN 28 2014

IDZ001-002-004-WAZ036>038-043-044-300045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
445 PM PST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL INCREASE OVERNIGHT ACROSS NORTH CENTRAL AND NORTHEAST
WASHINGTON...AND DEVELOP OVER NORTH IDAHO BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY WITH MODERATE TO HEAVY SNOW
ACCUMULATIONS. THE HIGHEST ACCUMULATIONS ARE EXPECTED OVER THE
IDAHO PANHANDLE...NORTHEAST WASHINGTON MOUNTAINS...COEUR D'ALENE
AREA...AND NORTH SPOKANE COUNTY. PERIODS OF SNOW WILL CONTINUE
INTO THURSDAY OVER NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE.

IDZ003-026-027-WAZ031>035-041-042-300045-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
445 PM PST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW OR FREEZING RAIN WILL DEVELOP OVERNIGHT FOR MOST AREAS BRINGING
HAZARDOUS TRAVEL CONDITIONS. THE MOST LIKELY AREA FOR FREEZING RAIN
WILL BE ALONG AND SOUTH OF INTERSTATE 90 INCLUDING MOSES LAKE AND
RITZVILLE. FREEZING RAIN IS ALSO EXPECTED NEAR THE WENATCHEE AREA. THE
WATERVILLE PLATEAU AND UPPER COLUMBIA BASIN NORTH OF INTERSTATE 90
ARE LIKELY TO SEE MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS.

ON THE PALOUSE...POMEROY AREA...LEWISTON AREA...BLUE
MOUNTAINS...AND CAMAS PRAIRIE A MIX OF RAIN AND FREEZING RAIN IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW OR FREEZING RAIN WILL CONTINUE WEDNESDAY MORNING FOR MOST AREAS
BRINGING CONTINUED HAZARDOUS TRAVEL.

ON THE PALOUSE...POMEROY AREA...LEWISTON AREA...BLUE
MOUNTAINS...AND CAMAS PRAIRIE A MIX OF RAIN AND FREEZING RAIN IS
EXPECTED IN THE MORNING CHANGING TO RAIN IN THE AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
January 28, 10:30 PM PST to January 29, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
COOP Observer
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Widespread storm total snowfall amounts of two to five inches reported.

Heavy Snow, Waterville Plateau

When
January 28, 10:30 PM PST to January 29, 6:30 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Storm total snowfall amounts generally between three to five inches.

Heavy Snow, Spokane Area

When
January 28, 11:30 PM PST to January 29, 8:00 PM PST
Where
Spokane Area forecast zone
Reported by
COOP Observer
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Storm total snowfall totals of up to four inches.

Heavy Snow, Northeast Mountains

When
January 29, 1:30 AM PST to 7:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Widespread storm total snowfall totals of between three and seven inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489522, 489523, 489524, 489526.